New York, 2006

Flood in New York, January 18 to 19, 2006

January 18 to 19, 2006 · NWS BGM · 1 event in 1 county or zone

Minor flooding occurred at Vestal on the Susquehanna River from heavy rainfall as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th, to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. Rain spread into the upper Susquehanna River Basin of New York Tuesday night and Wednesday morning on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Minor flooding occurred at Vestal on the Susquehanna River from heavy rainfall as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th, to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. Rain spread into the upper Susquehanna River Basin of New York Tuesday night and Wednesday morning on the 18th. The rain tapered off by Wednesday afternoon. Rainfall amounts ranged from about 1 to 2 inches in most of south central New York. The rainfall brought the Vestal gauge on the Susquehanna River above the flood stage of 18 feet at about 8 pm on the 18th. The Susquehanna River at Vestal crested at 18.42 feet at about 1230 am on the 19th before falling below the flood stage at about 600 am on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 18, 4:00 PM EST, 4 hours earlier.

Area forecast discussion, Jan 18, 4:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EST WED JAN 18 2006

.SHORT TERM (TONIGHT - FRIDAY)...
FLOOD WATCH HAS BEEN CANCELLED FOR ENTIRE AREA AS HEAVY RAIN IS EAST
OF REGION. EXCEPTION TO THIS, IS IN DELAWARE COUNTY WHERE A NEW
FLOOD WATCH HAS BEEN ISSUED DUE TO UNCONTROLLED SPILLING FROM THE
PEPACTON RESERVOIR WHICH COULD RESULT IN FLOODING ALONG THE EAST
BRANCH OF THE DELAWARE RIVER.

DEEP SOUTHWEST FLOW WILL PERSIST ACROSS THE REGION THROUGH THURSDAY
MORNING. T85 LOWERS TO AROUND 10C AT 06Z THEN BEGINS TO WARM. THIS
TEMP IS MARGINAL AT BEST FOR LAKE EFFECT THIS TIME OF YEAR BUT WILL
CONTINUE WITH HIGHER POPS (SCATTERED ACTIVITY) ACROSS NRN ZONES DUE
TO LAKE ENHANCEMENT FROM BOTH LAKES ERIE/ONTARIO. REST OF FA, JUST
A CHC OF SNOW SHOWERS/FLURRIES TIL MIDNIGHT THEN DRY.

THURSDAY...LOW PRESSURE OVER THE MID WEST AND SFC HIGH PRESSURE OFF
THE MID ATLANTIC WILL PROVIDE A SOUTHWEST FLOW OF MODERATING AIR.
DUE TO MID LEVEL ISENTROPIC LIFT, MID LEVEL CLOUDS WILL CROSS REGION
DURING LATE MORNING/AFTERNOON HOURS.

THURSDAY NIGHT...LOW LEVEL MOISTURE WILL INCREASE FROM WEST TO EAST
AS SFC TROF ASSOCIATED WITH LOW PRESSURE OVER SOUTHERN ONTARIO
APPROACHES REGION. KEPT POPS BELOW CHC CATEGORY AS LIFT VERY WEAK
AND MOISTURE LIMITED.

FRIDAY...WEAK/WASHING OUT SFC TROF VCNTY OF CWA. WILL GO WITH CHC
POPS ENTIRE FA EXCEPT FAR SE ZONES. TEMPS WILL REMAIN MILD WITH
MAXES RUNNING AROUND 15 TO 20 DEGREES ABOVE NORMAL.   RRM

&&

.AVIATION (18/06Z - 19/06Z)...
LIGHT FREEZING RAIN OR UP STILL BEING REPORTED AT ITH AND UCA. THIS
WILL CHANGE TO RAIN AS THE TEMPERATURE RISES FURTHER WITH WAA AND
STRONG SE WINDS. RAIN EVERYWHERE ELSE. THE RAIN WILL BE HEAVY AT
TIMES THIS MORNING.

CONDITIONS VARY FROM VFR AT UCA TO MVFR MOST OTHER TAF SITES. BGM
AND ITH HAVE IFR CIGS WITH THEIR HIGHER ELEVATED SITES. CIGS AND
VSBYS TO LOWER TO IFR AT TIMES THIS MORNING ALL SITES.

EAST TO SE WINDS AT 10 TO 20 KTS WITH HIGHER GUSTS WILL INCREASE
FURTHER AND SHIFT TO THE SW BY 16Z. COLD FRONT WILL SHIFT WINDS
FURTHER TO W THIS AFTN. WITH THE FROPA CIGS WILL START TO RISE AS
THE  RAIN TAPERS OFF AND POSSIBLY CHANGES TO SNOW BEFORE ENDING.
WITH STRONG...45 KTS...LOW LEVEL JET AND ALSO TURNING WITH HEIGHT
LLWS LIKELY. INCLUDED LLWS IN ALL TAFS.  -TAC

&&

.AVIATION (18/18Z - 19/18Z)...
VERY STRONG WINDS NOT QUITE MATERIALIZING...BUT OCNL SWLY GUSTS 25
TO 35 KTS STILL LIKELY THROUGH APPROX 03Z. CIGS GENERALLY EXPECTED
TO BE IN AND OUT OF MVFR/VFR WITH PREDOMINANT VFR VSBYS EXPECTED
THROUGH 06Z. OCNL -SHSN EXPECTED TO END PRIOR TO 00Z. GRADUAL
IMPROVEMENT TO VFR CIGS EVERYWHERE TOWARD 06Z...WITH CONTINUED
DRYING TOWARD END OF PERIOD LOWER VFR CIGS ARE FCST TO DISSIPATE.
-JAB

&&

.LONG RANGE (FRI NITE - WEDNESDAY)...
THERE DOES SEEM TO BE A SMIDGEN OF MODEL CONSENSUS ON AN IDEA OF A
COUPLE OF SYSTEMS AFFECTING THE AREA...ONE FRIDAY NIGHT THRU
SATURDAY AND THE NEXT BRUSHING UP THE EAST COAST MON NITE. WILL MAKE
INDICATIONS FOR CHC RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE
FRI NITE-SAT AFTERNOON/EVENING TIME FRAME. GFS/NAM/UKMET/ECMWF
QUICKENED THE PACE OF FRI NITE-SAT FRONTAL SYSTEM...SO HAVE ADJ POPS
UP A LITTLE FOR THE SAT TIME FRAME AND DOWN A TAD WITH A PARTIAL
CLEARING TREND SAT NITE INTO SUNDAY. THEN ON MONDAY NIGHT...WILL
JUST HINT AT PRECIP AFFECTING OUR NORTHEAST PA ZONES ON THE NORTHERN
FRINGE OF ANY LOW MOVING OFF THE EAST COAST. THE REST OF THE TIME
APPEARS TO HAVE SIGNIFICANTLY DRY HIGH PRESSURE OVER THE EAST. -JAB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH FOR DELAWARE COUNTY UNTIL THURSDAY AFTERNOON.
.PA...NONE.

&&
Hazardous weather outlook, Jan 18, 5:12 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 AM EST WED JAN 18 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191013-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
512 AM EST WED JAN 18 2006

.DAY ONE...REST OF TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TODAY...AND A FLOOD WATCH REMAINS IN
EFFECT. PLEASE REFER TO THE LATEST ALBFFABGM STATEMENT FOR SPECIFIC
DETAILS.

IT WILL BECOME QUITE WINDY TODAY AND THIS EVENING...AND A WIND
ADVISORY HAS BEEN ISSUED.  PLEASE REFER TO THE LATEST ALBNPWBGM
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF HEAVY RAIN...
FLOODING...OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Broome

When
January 18, 8:00 PM EST to January 19, 6:00 AM EST
Where
Broome County, Vestal
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.083, -76.050

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491452.